Oklahoma, 2014Hail in Oklahoma, July 14, 2014
July 14, 2014 · NWS AMA · 1 event in 1 county or zone
The Oklahoma Panhandle saw a round of severe convection during the afternoon hours of the 14th. A cold front slowly moving southwestward into the Panhandle combined with a shortwave trough rounding the base of a closed low over the Great Lakes set the stage for convection to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Oklahoma Panhandle saw a round of severe convection during the afternoon hours of the 14th. A cold front slowly moving southwestward into the Panhandle combined with a shortwave trough rounding the base of a closed low over the Great Lakes set the stage for convection to develop. The 6 PM CST upper air sounding out of Amarillo (Potter County) showed moderate CAPE of 2673 J/kg and weak deep layer shear in place across the Panhandle. Convection developed over western Kansas and southeastern Colorado and moved southward to enter the Panhandle around 1 PM CST (3 PM CST). The majority of the storms over the Oklahoma Panhandle remained sub-severe, but one storm over Texas County was able to produce quarter size hail prior to entering the Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 14, 2:07 PM CST, 50 minutes earlier.
Area forecast discussion, Jul 14, 2:07 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT MON JUL 14 2014
.DISCUSSION...
TODAY AND TONIGHT...
AN OUTFLOW BOUNDARY IS KICKING OFF STORMS MOSTLY JUST SOUTH OF
RANDALL/ARMSTRONG COUNTIES THIS AFTERNOON IN AN AREA OF ROUGHLY
1500-2000 J/KG MLCAPE. SOME OF THE STORMS MAY SPREAD INTO AREAS LIKE
HEREFORD, BOOTLEG, OR CANYON BUT THE BULK OF THIS AFTERNOON PULSE
ACTIVITY WILL STAY SOUTH AND WEST OF AMARILLO. ANOTHER AREA OF
CONVECTION HAS FIRED IN ERN CO/WRN KS AND IT WILL MOVE S AND E INTO
THE PANHANDLES THIS EVENING. THIS ROUND COULD MOVE THROUGH THE
WESTERN HALF OF THE AREA OVERNIGHT TONIGHT AND HAVE TRENDED BETTER
PRECIP CHANCES THAT DIRECTION FOR THE OVERNIGHT PERIOD.
THREATS-WISE...HEAVY RAIN IS STILL THE BIGGEST THREAT WITH PWATS IN
EXCESS OF 1.5 INCHES AT TIMES, DEEP WARM CLOUD LAYERS, AND GENERALLY
SLOW STORM MOTIONS. HAVE NOT ISSUED A FLASH FLOOD WATCH DUE TO
MOSTLY DRY ANTECEDENT GROUND CONDITIONS AND ISOLATED NATURE OF
EXPECTED HIGHER RAINFALL TOTALS. SUFFICIENT SHEAR EXISTS FOR
ORGANIZED CONVECTION IN THE NRN HALF OF THE AREA THIS EVENING AND
SEVERE CELLS WITH GOLF BALL SIZE HAIL ALREADY REPORTED IN KS ARE
EVIDENCE OF THIS. FCST MLCAPE VALUES OF UPWARDS OF 2000 J/KG WILL
SUPPORT ISOLATED SVR CONVECTION WITH LARGE HAIL AND STRONG GUSTY
WINDS THE MAIN THREATS.
SIMPSON
TOMORROW AND BEYOND...
LOOKS LIKE THE SECONDARY FRONT WILL BE ABLE TO MAKE ITS FINAL PUSH
THROUGH THE AREA AND BRING BELOW NORMAL TEMPERATURES THROUGH THE
REMAINDER OF THE WORK WEEK. ANOTHER ROUND OF STORMS LOOK TO INVADE
THE PANHANDLES FROM THE NORTH, BUT THIS TIME THINK BEST CHANCES WILL
HOLD OFF TILL SUNSET OR LATER. THINK STORMS SHOULD CONGEAL IN
COLORADO/KANSAS AND MOVE THROUGH AT LEAST THE WESTERN PORTIONS OF
THE PANHANDLES OVERNIGHT. AGAIN THINK THE GREATEST THREAT COULD BE
HEAVY RAIN, ESPECIALLY OVER AREAS THAT ALREADY GOT RAIN LAST NIGHT
AND PLACES THAT GET MORE RAIN TONIGHT.
ANOTHER SHORTWAVE WILL MOVE ACROSS NORTHEAST OF THE AREA AND
CONTINUE THE RAIN CHANCES INTO WEDNESDAY AND WEDNESDAY NIGHT. THINK
BEST CHANCES FOR RAIN WILL BE ON ANY REMNANT BOUNDARIES LEFT IN THE
AREA, WHICH PROBABLY WONT TAKE SHAPE UNTIL THE AT LEAST 24 HOURS
BEFORE WEDNESDAY EVENING. THINK STORMS COULD BE STRONG TO SEVERE
ACROSS PARTS OF THE AREA THIS DAY AS WINDS AT THE SURFACE SHOULD BE
OUT OF THE EAST/SOUTHEAST AND NORTHWEST FLOW ALOFT LEADS TO DECENT
DIRECTIONAL SHEAR. THIS ALONG WITH MODERATE CAPE COULD LEAD TO
ORGANIZED STORMS NEAR THE BOUNDARY. WHILE AT THE MOMENT IT LOOKS
LIKE THE BOUNDARY AND ASSOCIATED STRONG STORMS SHOULD STAY SOUTH OF
US THINGS DEFINITELY COULD CHANGE OVER THE NEXT 24-48 HOURS, SO WE
WILL DEFINITELY HAVE TO KEEP AN EYE ON THIS AS IT IT EVOLVES.
WE WILL SLOWLY DRY OUT STARTING THURSDAY MORNING AS THE BULK OF THE
PRECIPITATION MOVES TO OUR SOUTHEAST AND SOME RIDGING BUILDS IN.
LOOKS LIKE ANOTHER SMALL KICKER OF A SHORTWAVE MIGHT MOVE ACROSS AND
BRING PRECIP NORTHEAST OF THE AREA. AT THE SAME TIME LOOKS LIKE WE WILL
NEAR NORMAL TO ABOVE NORMAL TEMPS AT THE END OF THE PERIOD.
MOULTON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 60 80 63 83 60 / 50 40 70 60 70
BEAVER OK 59 82 61 77 60 / 40 40 70 70 70
BOISE CITY OK 59 81 62 81 58 / 60 40 70 50 50
BORGER TX 64 82 66 83 61 / 50 40 70 60 70
BOYS RANCH TX 64 83 66 87 63 / 60 40 60 50 40
CANYON TX 61 80 63 85 62 / 50 40 60 60 60
CLARENDON TX 63 81 63 81 62 / 40 40 70 60 70
DALHART TX 61 82 62 84 60 / 60 40 60 50 40
GUYMON OK 60 81 63 79 60 / 50 40 70 60 70
HEREFORD TX 62 80 62 86 61 / 60 40 60 50 40
LIPSCOMB TX 62 81 63 78 61 / 40 40 70 70 70
PAMPA TX 61 80 62 78 59 / 40 40 70 60 70
SHAMROCK TX 63 82 63 78 62 / 30 40 70 70 70
WELLINGTON TX 65 85 65 82 64 / 30 40 70 70 70
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
09/19
Hazardous weather outlook, Jul 14, 2:19 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT MON JUL 14 2014
OKZ001>003-TXZ001>020-150900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN TEXAS
PANHANDLE AND OKLAHOMA PANHANDLES THROUGH TONIGHT. WIND GUSTS UP TO
70 MPH AND HAIL UP THE SIZE OF PING PONG BALLS WILL BE POSSIBLE WITH
THE STRONGEST STORMS ALONG WITH HEAVY RAINFALL THAT MAY CAUSE
LOCALIZED FLASH FLOODING.
SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE CENTRAL AND
SOUTHERN TEXAS PANHANDLES THROUGH TONIGHT. WIND GUSTS UP TO 55 MPH
AND HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE OFF AND ON TUESDAY THROUGH FRIDAY
NIGHT WITH THE BEST CHANCES FOR STORMS BEING TUESDAY EVENING AND
NIGHT AND WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...BUT WIND GUSTS OF UP TO 55 MPH ALONG WITH
VERY HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Hail, Texas
- When
- July 14, 2:57 PM CST to 2:59 PM CST
- Where
- Texas County, 10.46 mi SW of Hough to 7.03 mi NNW of Goodwell
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.760, -101.700
A cluster of thunderstorms moved into Texas County during the early evening hours of the 14th. As storms passed west of the town of Guymon (Texas County), the County Emergency Manager reported quarter size hail (1.00 inch) 13 miles west-northwest of town (Texas County). The storms decreased in intensity after producing this hail and quickly moved into the northern Texas Panhandle.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520019.